1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

 Marcia Purse

Celexa / Citalopram Maximum Dosage Cut from 60 to 40mg - What Will That Mean to You?

By November 13, 2011

Follow me on:

depressed man

Back in August I wrote about the FDA's warning to reduce the maximum dose of Celexa - generic citalopram - because the higher dose has been associated with heart rhythm problems.

My readers have been discussing the issue and asking questions about how it will affect them and their loved ones. Emma says citalopram is doing very well to control her anxiety and intrusive thoughts at 60mg. Dropping the dose to 40mg, she wrote, will be "a 30% reduction in my antidepressant, and I have no idea how this is going to affect me."

Korey mentioned that heart issues run strongly in her mother's family so she is really worried that her mom and sister take 60mg. "I'm glad they're gonna talk to their doctors about it," she said.

One of the dangers of reducing the dosage of Celexa or citalopram is that if it's done too fast, you might experience symptoms of SSRI Discontinuation Syndrome. Celexa's not one of the most notorious drugs for causing this condition - the worst are Paxil, Effexor, Zoloft and Luvox - but it's still a possible problem, and so are other side effects of citalopram withdrawal such as anxiety, dizziness, nervousness, and trembling or shaking.

So be sure to talk to your doctor about whether you can minimize the chance of developing SSRI Discontinuation Syndrome or other withdrawal effects of Celexa by tapering the dosage gradually.

As for Emma's worry, "How is this going to affect me?" ... I wish I knew, but there's really no way to predict this. What she can do is ask about tapering down and then keep a journal of any physical and/or mental changes she experiences during that time. Then she'll need to work with her doctor if she finds her anxiety or the intrusive thoughts are causing difficulties for her again at the lower citalopram dosage.

Photo: Erik Dreyer / Getty Images

. . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . .
Learn more or join the conversation!
NEWSLETTER | FORUM | BIO | FACEBOOK | TWITTER
. . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . .

Comments
November 14, 2011 at 10:49 pm
(1) Jimmy says:

Yesterday I felt dizzy and lightheaded with a mild panic attack 12 hours post workout.

I usually workout early mornings, and after a couple of years of no exercise, I started working out two months ago.I started out with cardio (elliptical) for 15 min and slowly built it up to 35 min. Occassionally did weight lifting about 4 times in two months. I kept the heart rate at 120.

On Tue this week, after 2 months of cardio, I decided to up the intensity by introducing HIIT (High-intensity interval training). I did about 3 min of high intensity elliptical (about 157 heart rate) and then finished the rest of the workout at lower heart rate (abotu 133).

Antianxiety-drugs.com

November 15, 2011 at 1:30 pm
(2) DM says:

I have used Citalopram for many years. I tried to “quit” cold turkey one time and believe me, this is not the recommended way to do it. There are definite nasty side effects. Since that
time I make sure to attend my appointments when scheduled and do not adjust my dosage without tracking my side effects or discussing with the doctor when I do it.

All patients taking this medication should be monitored regularly by a medical professional.

November 25, 2011 at 5:36 am
(3) billy says:

My doctor told me we had to taper my dose of celexia from 60 to 40. She said 10 mg in two weeks then another ten. TO FAST!! Thank God I had exta. I have managed to taper 10 in a month with some not nice feelings. I see her next week and I am insisting the next 10 be done slower. Like 5 mg a month for 2 months. I couldn’t believe she thought such a fast taper was good. I have been a total wreck. Dizzy can’t sleep, crying every half hour. I am sure she will agree with me. I wanted to see her two weeks ago but the secretary wouldn’t give me an apt so I had to see a different doc and told him my issues and he told me I just had to deal with it. The hell I do. She will listen to me or I will just go to emerg and get more pills from them. These doctors can be asses. I know how I am feeling. Its like they couldn’t care less.

February 17, 2012 at 11:11 pm
(4) DeLiRiOuSaZnChiC says:

Reading this got me confused,worried and ” Scared.” I’ve been prescribed ” Citalopram.” I’ve been taking this medication for a month now.. 20mg daily. I don’t know.. if I should take it anymore.. because I’m scared !!! I don’t wanna suffer from withdrawals either .. omg .. this really sucks !!!

February 18, 2012 at 10:33 am
(5) Marcia Purse / Bipolar Disorder Guide says:

There’s nothing here about problems with taking 20mg daily. If it’s working for you, there’s no reason for you to stop taking your daily dose. Talk with your doctor if you feel it’s necessary.

December 6, 2012 at 6:16 am
(6) Lorraine says:

I’ve been taken 60 mg for 10 years, and have been told repeatedly that going from 60 to 40 is nothing. That’s the biggest pile of bull I’ve ever heard obvioudly those who make the policies have no idea that you can’t quit from 60 to 40 in an instant. It’s inhuman…I too, have extras, because my doctor won’t let me tamper off. Shame on all Drs who have no ideas what it does to a body I know what It does….and all to all of you and myself get redding for roller coaster ride in hell. Oh Merry Christmas dear doctors who refuse to listen ’cause they’re afraid that if something happens they’ll have trouble with the medical board. So I decided I’ve going to go through the hell and then let my doctor know everyday exactlyhow i feel. See if he thinks it’s nothing to go down 20 mg after taking 60 mgs for 10 years…I should be my decision not his… to anyone who has to go through this i am with you a hundred percent and will hope that it’s quick and painless i know there is info on the Internet on what to take to taper off more easily and calmly check them out do anything you have to do. No one is allowed to make you suffer because you’re sick and to all those who say 20mg change is nothing, I wish you many many many years of anxiety, panick, suffocation, incapacity to breathe, feeling like your skin has been stripped from your body and your only nerves. Than I’ll agree to talk to you again. You stupid stupid doctors!

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
Top Related Searches
  • maximum dosage
  • celexa
  • ©2014 About.com. All rights reserved.

    We comply with the HONcode standard
    for trustworthy health
    information: verify here.